Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS New York, NY

May 28, 2003Rockland County, New York

NWS New York, NY issued this severe thunderstorm warning at May 28, 2003, 2:51 PM EDT for Rockland County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2003, 2:51 PM EDT (18:51 UTC)
Expired
May 28, 2003, 3:30 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Whole counties

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS51 KOKX 281851
SVROKX
NYC087-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
249 PM EDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 330 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SUFFERN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING VALLEY AND MONSEY AROUND 300 PM
  NANUET AND PEARL RIVER AROUND 310 PM
  NYACK AROUND 320 PM AND
  ORANGEBURG AROUND 325 PM

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO THE SIZE OF 
PENNIES...GUSTY WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY INDOORS UNTIL THE STORM PASSES. 


$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4124 7426 4109 7427 4100 7385 4119 7393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:00 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 28, 10:00 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT WED MAY 28 2003

.SHORT TERM...UPPER LOW SEEN NICELY ON WATER VAPOR IMAGERY. VORT MAX
CURRENTLY NEAR WEST VIRGINIA/MARYLAND PANHANDLE. CONVECTION SEEN IN
ADVANCE OF THIS FEATURE. ALL MODELS INCLUDING 12Z RUC INSISTING ON
THIS FEATURE MOVING ESE INTO THE DELMARVA FOR THE AFTERNOON.

MOST VISIBLE MOISTURE OVER OUR REGION IS LOW LEVEL WITH SOME BREAKS
IN THE CLOUD COVER. WITH THE COLD AIR ALOFT...INSTABILITY BECOMES
THE DRIVING FACTOR IN THE WX. WITH NOTHING TO HOLD BACK
CONVECTION...AND CONVECTIVE TEMPS IN THE LOW 60S...EXPECT THE
ATMOSPHERE TO BOIL AWAY THIS AFTERNOON. SEEING THIS ALREADY STARTING
IN UPSTATE NY.

MM5 ENSEMBLES ALL STRONGLY SUPPORT CONVECTION FOR LOWER HUDSON
VALLEY AND NE JERSEY. THUS PLAN TO RAISE POP TO CAT IN THIS REGION.
MODELS DOING A GOOD JOB KEEPING THE CONVECTION OFF THE
WATER/COAST...QUESTION IS HOW MUCH HEATING OCCURS ON LI AND S. CT.
PLANNING ON GOING LIKELY WESTERN SECTION AND CHC OF EASTERN PORTION.

WILL RAISE TEMPS A BIT FROM CURRENT DATABASE NUMBERS. NEAR 70 INLAND.

.TONIGHT...CONVECTION DIES QUICKLY.

NO OTHER CHANGES TO DATABASE ATTM.

.MARINE...NOT MUCH GOING ON HERE. WILL WORD CONVECTION FOR NEAR
SHORE ON THE OCEAN. DON/T EXPECT MUCH IF ANYTHING REALLY OVER THE
WATER.

.AVIATION...LEFTOVER IFR CONDITIONS THIS MORNING WILL IMPROVE TO
VFR/OCCASIONAL MVFR IN SHOWERS BY AFTERNOON. IMPROVEMENT TO VFR
EXPECTED AFTER SUNSET.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

DATABASE...TONGUE
AVIATION...GOODMAN

...FROM PREVIOUS DISCUSSION...

.THU...UPPER TROUGHING REMAINS OVER THE AREA AND A WEAK SHORT WAVE
MOVES ACROSS THE LOCAL AREA. HOWEVER...GFS IS DRIER AND NOT AS
UNSTABLE...SO I/LL FCST 30 POP FOR AFTN RW-.

.EXTENDED...NO SIG CHANGES MADE.
Hazardous weather outlook, May 28, 4:38 AM EDT, 10 hours 13 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS
EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

In the hours before

Special weather statement, May 28, 2:28 PM EDT, 23 minutes before
NJZ002>004-NYZ067>070-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
228 PM EDT WED MAY 28 2003

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK
ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST
INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
COLD SPRING...RINGWOOD AROUND 235 PM...
SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM...

PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA
ROADWAYS IS LIKELY.

IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.